|When Prednisone is used to treat a skin condition, the purpose is almost always to alleviate pain and suffering and not as a life-saving intervention. If you do not think the side effects are worth the risk, then you should not take internal steroids.
Potential side effects from Prednisone include:
Mood swings, heart palpitations, bone fractures, bruising, bulging eyes, congestive heart failure, convulsions, distended abdomen, face redness, glaucoma, headache, sleeplessness, hives and other allergic-type reactions, increased pressure inside eyes or skull, inflamed esophagus or pancreas, irregular menstrual periods, muscle weakness or disease, osteoporosis, peptic ulcer, poor healing of wounds, stunted growth (in children), sweating, thin, fragile skin, vertigo....to name a few.
These conditions are very common if you read message boards from anyone who has been on Prednisone for any reason. Prednisone is such a strong drug--what do you think they give to Organ Transplant patients to help with rejection? And they always wind up with the "moon face" and bad side effects (look at child actor Gary Coleman--stunted growth & puffy face) and of course celebrity Jerry Lewis, who had terrible side effects including massive weight gain from the Prednisone he was taking for a lung disease. He also developed Diabetes from the Prednisone that went away after the stopped taking it. Jerry had to go to a Rehab Center to get over his withdrawal symptoms because they were so severe. Even a very small amount of doses can cause side effects that last much longer than the treatment itself. That is a big risk you take when you ask for this drug for mild to moderate PI.
Steroids may cover up signs of infection, and make you prone to new infections. These infections may be mild, but can be severe and at times fatal. Prednisone raises blood pressure, salt and water retention, and speeds up your body's loss of potassium. Prednisone also increases your body's loss of calcium, which damages your bones. Before you take this drug, you need to tell your doctor of any over-the-counter or prescription medications you are taking especially aspirin, arthritis medication, anticoagulants ("blood thinners") diuretics ("water pills") , rifampin, phenobarbital, estrogen (such as birth-control pills), phenytoin, ketoconazole, neostigmine, pyridostigmine, ambenonium and drugs for diabetes.
Hives are a sign of allergy. You don't have to get them immediately to prove you are allergic to a substance. Sometimes it takes a build up (tolerance) level before you get a reaction. For example, I took sulfa drugs for a bladder infection. I was supposed to take it for 7 days. On day 6, I broke out in a horrible itchy rash all over my body and felt light-headed and short of breath. I had to discontinue that drug as my body was telling me I was allergic. I was told to go to an ER if my symptoms got worse, but luckily they did not. I was switched to a different medication to combat my infection. I feel that the risks greatly outweigh the benefits of Prednisone unless you are facing a life threatening episode from the PI. You are right as sometimes Prednisone is prescribed for hives (hopefully ONLY in extreme causes where the air passages may be closing.) Whatever you do, say NO to Prednisone unless it is an extreme last resort.
Soaking in tepid bath water with a cup or more of Baking Soda helps hives calm down. So does Noxzema if you have any. That is my hives and poison ivy trick--I put a thick layer on all hives or rash areas, let dry for a while until redness & itching stops, and then rinse in cold water. Keeping the Noxzema in the fridge feels even better. Good luck, I hope you recover very soon. firstname.lastname@example.org